Alert archive / Illinois / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 34, NWS Quad Cities, IA

May 6, 2012Bureau County, Putnam County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 6, 2012, 2:31 PM CDT for Bureau County, Putnam County, Illinois. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2012, 2:31 PM CDT (19:31 UTC)
Expired
May 6, 2012, 3:15 PM CDT
In force
44 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bureau County, IL, Putnam County, IL

The radar

The Quad Cities radar (KDVN), 99 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 2:35 PM CDTHAIL 0.88Princeton, IL
May 6, 3:05 PM CDTHAIL 1.75Nne Lone Tree Corners, ILFROM A HALF AN INCH TO GOLF BALL SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 1:42 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2012-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2012-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2361 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

399 
WUUS53 KDVN 061931
SVRDVN
ILC011-155-062015-
/O.NEW.KDVN.SV.W.0034.120506T1931Z-120506T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
231 PM CDT SUN MAY 6 2012

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BUREAU COUNTY IN NORTH CENTRAL ILLINOIS...
  NORTHWESTERN PUTNAM COUNTY IN NORTH CENTRAL ILLINOIS...

* UNTIL 315 PM CDT.

* AT 228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS
  AROUND 60 MPH...AND QUARTER SIZE HAIL.  THESE STORMS WERE LOCATED
  APPROXIMATELY ALONG A LINE EXTENDING FROM PRINCETON TO 14 MILES
  SOUTHWEST OF BUDA...OR ALONG A LINE EXTENDING FROM PRINCETON TO 9
  MILES SOUTHEAST OF KEWANEE...AND MOVING EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TISKILWA...DEPUE...LADD...HENNEPIN AND DALZELL.

THIS INCLUDES INTERSTATE 80 IN ILLINOIS BETWEEN MILE MARKERS 46 AND
72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4114 8939 4115 8963 4115 8964 4123 8964
      4123 8980 4147 8960 4144 8916 4137 8916
TIME...MOT...LOC 1932Z 277DEG 22KT 4140 8939 4114 8978
WIND...HAIL 60MPH 1.00IN

$$

MCCLURE
3 follow-up statements
295 
WWUS53 KDVN 061944
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
244 PM CDT SUN MAY 6 2012

ILC011-155-062015-
/O.CON.KDVN.SV.W.0034.000000T0000Z-120506T2015Z/
PUTNAM IL-BUREAU IL-
244 PM CDT SUN MAY 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHERN BUREAU AND NORTHWESTERN PUTNAM COUNTIES...

AT 241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS AROUND 60 MPH...AND QUARTER SIZE HAIL.  THESE STORMS WERE
LOCATED APPROXIMATELY ALONG A LINE EXTENDING FROM MALDEN TO 8 MILES
SOUTHWEST OF MILO...OR ALONG A LINE EXTENDING FROM PRINCETON TO 14
MILES SOUTHEAST OF KEWANEE...MOVING EAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COAL
HOLLOW...HOLLOWAYVILLE...BUREAU...SEATONVILLE...LONE TREE CORNERS...
LAKE THUNDERBIRD...CHERRY...DEPUE...OTTVILLE...LADD...HENNEPIN...
PUTNAM...SPRING VALLEY AIRPORT AND DALZELL.

THIS INCLUDES INTERSTATE 80 IN ILLINOIS BETWEEN MILE MARKERS 50 AND
72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

THIS STORM IS ALSO PRODUCING HEAVY RAIN AND URBAN AND SMALL STREAM
FLOODING.

&&

LAT...LON 4114 8939 4115 8964 4123 8964 4123 8980
      4145 8951 4144 8916 4137 8916
TIME...MOT...LOC 1945Z 277DEG 22KT 4141 8935 4113 8968
WIND...HAIL 60MPH 1.00IN

$$

MCCLURE
030 
WWUS53 KDVN 062002
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
302 PM CDT SUN MAY 6 2012

ILC011-155-062015-
/O.CON.KDVN.SV.W.0034.000000T0000Z-120506T2015Z/
PUTNAM IL-BUREAU IL-
302 PM CDT SUN MAY 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHEASTERN BUREAU AND NORTHWESTERN PUTNAM COUNTIES...

AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS AROUND 60 MPH...AND PING PONG BALL SIZE HAIL.  THESE STORMS
WERE LOCATED APPROXIMATELY ALONG A LINE EXTENDING FROM HOLLOWAYVILLE
TO MILO...OR ALONG A LINE EXTENDING FROM 7 MILES NORTH OF HENNEPIN TO
11 MILES NORTHWEST OF LACON...MOVING EAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
OTTVILLE...PUTNAM AND SPRING VALLEY AIRPORT.

THIS INCLUDES INTERSTATE 80 IN ILLINOIS BETWEEN MILE MARKERS 70 AND
71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY
EVENING FOR SOUTHEAST IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST
MISSOURI.

&&

LAT...LON 4121 8961 4137 8946 4137 8917 4114 8939
      4115 8964
TIME...MOT...LOC 2002Z 277DEG 22KT 4135 8927 4112 8954
WIND...HAIL 60MPH 1.50IN

$$

MCCLURE
317 
WWUS53 KDVN 062007
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
307 PM CDT SUN MAY 6 2012

ILC011-155-062015-
/O.CON.KDVN.SV.W.0034.000000T0000Z-120506T2015Z/
PUTNAM IL-BUREAU IL-
307 PM CDT SUN MAY 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHEASTERN BUREAU AND NORTHWESTERN PUTNAM COUNTIES...

AT 303 PM CDT...TRAINED SPOTTERS AND DOPPLER RADAR INDICATED A LINE
OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS AROUND 60
MPH...AND GOLF BALL SIZE HAIL.  THESE STORMS WERE LOCATED
APPROXIMATELY ALONG A LINE EXTENDING FROM OTTVILLE TO LONE TREE
CORNERS...OR ALONG A LINE EXTENDING FROM 7 MILES WEST OF PERU TO 9
MILES NORTHWEST OF LACON...MOVING EAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUTNAM
AND SPRING VALLEY AIRPORT.

THIS INCLUDES INTERSTATE 80 IN ILLINOIS BETWEEN MILE MARKERS 70 AND
71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

THIS STORM IS ALSO PRODUCING HEAVY RAIN AND URBAN AND SMALL STREAM
FLOODING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY
EVENING FOR SOUTHEAST IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST
MISSOURI.

&&

LAT...LON 4121 8961 4137 8946 4137 8917 4114 8939
      4115 8964
TIME...MOT...LOC 2007Z 277DEG 22KT 4135 8923 4112 8950
WIND...HAIL 60MPH 1.75IN

$$

MCCLURE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 1:05 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 6, 1:05 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
105 PM CDT SUN MAY 6 2012

.AVIATION...
CHALLENGING TAF CYCLE WITH VARIABLE CIGS/VSBYS AND CONVECTIVE
TRENDS. OUTFLOW BOUNDARY HAS PUSHED THROUGH MUCH OF AREA
WITH WINDS SHIFTING TO N THEN EVENTUALLY E/SE WITHIN A FEW HRS
OF PASSAGE. AREAS OF MVFR CIGS/VSBYS WITH POCKETS OF IFR IN
WAKE OF OUTFLOW. POTENTIAL FOR CONVECTION THIS AFTN S/E OF THE
OUTFLOW BOUNDARY MAINLY S/E OF TERMINALS. OTHER AREA OF STORM
INITIATION LIKELY AHEAD OF COLD FRONT PASSING THROUGH NORTHERN
AND WESTERN IA ATTIM. QUESTION OF COVERAGE AND EVOLUTION DUE
TO RIDGING ALOFT AND LACK OF COHERENT FORCING ASIDE FROM FRONTAL
CONVERGENCE. HAVE THEREFORE GONE ONLY WITH VCTS MENTION ATTIM
LATER THIS AFTN AND EVE... AND WILL UPDATE AS CONVECTION EVOLVES.
POST FRONTAL LATER TNGT WILL SEE NLY WINDS AROUND 10 KTS WITH CIGS
LIKELY LOWERING TO MVFR THROUGH MON AM WITH POTENTIAL FOR AREAS OF
IFR CONDITIONS IN BOTH CIGS AND VSBYS.

&&

.PREV DISCUSSION... /ISSUED 740 AM CDT SUN MAY 6 2012/

UPDATE...
LINE OF SEVERE THUNDERSTORMS MOVING INTO SOUTHERN IA WITH WIND
DAMAGE REPORTED. IF THESE STORMS HOLD TOGETHER THEY WILL MOVE
ACROSS OUR SOUTHERN HALF CWA BEGINNING LATER THIS MORNING. A
SEVERE THUNDERSTORM WATCH CURRENTLY IS IN EFFECT JUST WEST OF THE
DVN CWA UNTIL 1 PM. AS LONG AS THE STORMS HOLD TOGETHER A WATCH
MAY BE ISSUED FOR A PORTION OF THE DVN CWA LATER THIS MORNING.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR BENTON-BUCHANAN-CEDAR-
     CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-JACKSON-
     JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-MUSCATINE-
     SCOTT-VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
     PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CLARK-SCOTLAND.

&&
Hazardous weather outlook, May 6, 4:36 AM CDT, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
436 AM CDT SUN MAY 6 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-070945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
436 AM CDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MAINLY THIS
AFTERNOON AND TONIGHT FOR THE ENTIRE OUTLOOK AREA. THE MAIN
THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...ALONG WITH
TORRENTIAL RAIN. A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE
OUTLOOK AREA THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING AHEAD OF A WARM
FRONT ADVANCING NORTHWARD. THEN NUMEROUS THUNDERSTORMS ARE EXPECTED
TO DEVELOP THIS AFTERNOON CONTINUING TONIGHT AS A COLD FRONT
ARRIVES FROM THE WEST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND INTO TONIGHT.

HAASE/STOFLET

In the hours before

Local storm report, May 6, 2:22 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
222 PM CDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HAIL             4 W PRINCETON           41.38N 89.54W
05/06/2012  M1.00 INCH       BUREAU             IL   TRAINED SPOTTER

&&

STEVEK
Local storm report, May 6, 2:25 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
225 PM CDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     HAIL             BISHOP HILL             41.20N 90.12W
05/06/2012  M1.00 INCH       HENRY              IL   COUNTY OFFICIAL

            HAIL SIZED INCREAED FROM DIME TO QUARTER SIZED

0205 PM     FUNNEL CLOUD     7 W PRINCETON           41.38N 89.60W
05/06/2012                   BUREAU             IL   TRAINED SPOTTER

            FUNNEL CLOUD IS HALFWAY DOWN TO THE GROUND. NO DEBRIS IS
            VISIBLE.

&&

DC

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 4:07 AM CDTFlash Flood WatchDVNBureau, Carroll, Hancock, Henderson, Henry, Jo Daviess and 7 more16 hr
May 6, 1:37 PM CDTSevere Thunderstorm WarningDVNBureau38 min
May 6, 1:42 PM CDTSevere Thunderstorm WarningDVNBureau, Henry63 min
May 6, 2:04 PM CDTTornado WarningDVNBureau26 min
May 6, 3:14 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam36 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.